Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 182, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 24, 2016, 12:15 AM CDT for 6 counties in Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2016, 12:15 AM CDT (05:15 UTC)
- Expired
- Aug 24, 2016, 1:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Andrew County, MO, Atchison County, MO, Gentry County, MO, Holt County, MO, Nodaway County, MO, Worth County, MO
The radar
The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2165 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 15.4
The text
As transmitted.
695
WUUS53 KEAX 240515
SVREAX
MOC003-005-075-087-147-227-240600-
/O.NEW.KEAX.SV.W.0182.160824T0515Z-160824T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 AM CDT WED AUG 24 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
NORTHERN ANDREW COUNTY IN NORTHWESTERN MISSOURI...
NORTHWESTERN GENTRY COUNTY IN NORTHWESTERN MISSOURI...
WESTERN WORTH COUNTY IN NORTHWESTERN MISSOURI...
NODAWAY COUNTY IN NORTHWESTERN MISSOURI...
HOLT COUNTY IN NORTHWESTERN MISSOURI...
* UNTIL 100 AM CDT
* AT 1214 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTH OF BEDFORD TO NEAR TARKIO TO NEAR
AUBURN...MOVING SOUTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MARYVILLE...SAVANNAH...ALBANY...TARKIO...STANBERRY...MOUND CITY...
ROCK PORT...OREGON...FAIRFAX...BURLINGTON JUNCTION...HOPKINS...
RAVENWOOD...MAITLAND...SKIDMORE...FOREST CITY...CRAIG...FILLMORE...
ROCKPORT...BARNARD AND CONCEPTION JUNCTION.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 64 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4057 9452 4025 9433 3994 9480 3999 9531
4004 9542 4012 9539 4018 9548 4024 9547
4026 9555 4030 9556 4031 9566 4034 9562
4041 9566 4046 9564 4048 9570 4054 9565
4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0514Z 339DEG 34KT 4083 9479 4050 9531 4044 9589
HAIL...<.75IN
WIND...60MPH
$$
LEIGHTON1 follow-up statement
796
WWUS53 KEAX 240556
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 AM CDT WED AUG 24 2016
MOC003-005-075-087-147-227-240606-
/O.EXP.KEAX.SV.W.0182.000000T0000Z-160824T0600Z/
ATCHISON MO-ANDREW MO-GENTRY MO-WORTH MO-NODAWAY MO-HOLT MO-
1256 AM CDT WED AUG 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR ATCHISON...NORTHERN ANDREW...
NORTHWESTERN GENTRY...WESTERN WORTH...NODAWAY AND HOLT COUNTIES WILL
EXPIRE AT 100 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.
LAT...LON 4057 9452 4025 9433 3994 9480 3999 9531
4004 9542 4012 9539 4018 9548 4024 9547
4026 9555 4030 9556 4031 9566 4034 9562
4041 9566 4046 9564 4048 9570 4054 9565
4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0555Z 339DEG 34KT 4083 9479 4050 9531 4044 9589
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:06 AM CDT, 9 minutes earlier.
Area forecast discussion, Aug 24, 12:06 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1206 AM CDT WED AUG 24 2016 .Update... Issued at 1005 PM CDT TUE AUG 23 2016 Been watching two areas...OMA area and north central KS supercell...for the past few hours. The OMA activity has congealed and now forming an expanding cold pool which is now pushing southeast. The north central KS supercell has morphed into an accelerating bow echo. Both features will be enhanced and maintained by an increasing ssw low level jet. All that said have adjusted the PoPs over northwest/west central MO and adjacent eastern KS to account for these developments/expectations. && .Discussion... Issued at 304 PM CDT TUE AUG 23 2016 So far, other than some showers and a few isolated thunderstorms that popped up throughout the first portion of the day, the weather has thus far been relatively quiet. However, there is continued anticipation of convection amping up as the night progresses. Currently looking at the potential for two main rounds of storms this evening into the overnight hours. The first would be this afternoon into the evening hours, thanks to the combination of some destabilization plus an increasing LLJ, although lapse rates have been paltry. This LLJ will continue to intensify as the night continues, opening up the door for round two of storms to occur around midnight through as late as the pre-dawn hours. Of particular note, all of the models seem to be struggling resolving what's going on and what's to occur so haven't been able to hone in on one particular model. As for the primary threats, wind would be at the top of the list should storms go severe, although hail and a brief spin-up aren't out of the question. Another severe weather threat exists for late tomorrow as a frontal boundary approaches from the north and west. Increasing shear values with a potentially even more unstable airmass ahead of the front yields a bit more of a concern for the severe potential tomorrow. The limiting factor would be the timing as model runs have been slowing down the front's progression. Primary hazard looks to again be gusty to perhaps damaging winds but there is the added threat of moderate to locally heavy rainfall creating a localized flood threat, particularly if storms train over the same areas and where flash flood guidance might be lower. For the remainder of the forecast period, couldn't feasibly remove PoPs from any period as the region remains locked in an unsettled pattern. The aforementioned frontal boundary stalls out across central to southern MO Thursday before washing out on Friday. With ample moisture flowing in under southerly to southwesterly flow into the weekend and the forecast area sitting on the periphery of ridging to the east, the door is left open for multiple days of convection chances for the forecast area, although not everyone will of course see rain everyday. Temperatures generally speaking will remain near or slightly below normal for this time of year, especially under any sort of cloud cover that may limit daytime heating. Wednesday looks to be the warmest day of week for the southern two-thirds of the forecast area with these locations sitting within the warm sector ahead of the front. && .Aviation...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1158 PM CDT TUE AUG 23 2016 Showers and thunderstorms will move across northern MO overnight with the southern edge of the activity possibly reaching down to the MO River. VFR conditions with gusty southerly winds will prevail south of this activity while MVFR ceilings likely under the stronger storms. The convection should move into far northeast and east central MO by mid Wednesday morning. The rest of the morning should be dry with VFR conditions. While isolated convection is possible just about anywhere during the early/mid afternoon hours thunderstorms should start to bubble late afternoon/early evening as a cold front slides southeast through northwest MO. The evening convective activity will likely track repeatedly over the same region as the front stalls. West central MO/east central KS into northeast MO looks like the most favored region. MVFR ceilings/visibilities with occasional IFR ceilings are likely. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Update...MJ Discussion...lg Aviation...MJ
Hazardous weather outlook, Aug 23, 6:00 AM CDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT TUE AUG 23 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 600 AM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS PERSISTING INTO THE OVERNIGHT HOURS. THERE IS A THREAT OF SEVERE WEATHER WITH THE STORMS TODAY AND TONIGHT. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION WEDNESDAY...LASTING INTO WEDNESDAY NIGHT. THE THREAT OF SEVERE WEATHER WILL ACCOMPANY STORMS AGAIN WEDNESDAY...WITH ANOTHER ROUND OF STORMS POSSIBLE THIS WEEKEND. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Aug 24, 12:09 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1209 AM CDT WED AUG 24 2016
MOZ001-002-011-240545-
NODAWAY MO-ATCHISON MO-HOLT MO-
1209 AM CDT WED AUG 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NODAWAY AND NORTHERN
HOLT COUNTIES UNTIL 1245 AM CDT...
AT 1207 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VILLISCA TO NEAR
BLANCHARD TO 6 MILES SOUTH OF NEBRASKA CITY...AND MOVING SOUTHEAST
AT 45 MPH. THE AUTOMATED WEATHER STATION IN SHENANDOAH NEBRASKA
REPORTED A 55 MPH WIND.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...TARKIO...MOUND CITY...ROCK PORT...FAIRFAX...
BURLINGTON JUNCTION...HOPKINS...RAVENWOOD...MAITLAND...SKIDMORE...
CRAIG...ROCKPORT...BARNARD...PARNELL...GRAHAM...CLEARMONT...ELMO...
PICKERING...WESTBORO AND WATSON.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 84 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4057 9464 4039 9460 4036 9460 4013 9485
4012 9540 4018 9548 4023 9547 4025 9549
4026 9555 4030 9556 4031 9566 4034 9562
4041 9566 4046 9564 4048 9570 4054 9565
4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0507Z 323DEG 38KT 4086 9498 4061 9531 4058 9581
LEIGHTONSpecial weather statement, Aug 24, 12:11 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1211 AM CDT WED AUG 24 2016
KSZ025-102-103-MOZ020-028-240600-
ATCHISON KS-DONIPHAN KS-LEAVENWORTH KS-BUCHANAN MO-PLATTE MO-
1211 AM CDT WED AUG 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH...
SOUTHERN DONIPHAN...ATCHISON...NORTHWESTERN PLATTE AND WESTERN
BUCHANAN COUNTIES UNTIL 100 AM CDT...
AT 1211 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MUSCOTAH TO NEAR HOYT...AND
MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...ATCHISON...WATHENA...ELWOOD...EFFINGHAM...RUSHVILLE...
LANCASTER...EASTON...MUSCOTAH...DENTON...LEWIS AND CLARK VILLAGE...
DONIPHAN...FARMINGTON...HURON...IATAN...BENDENA...
LEWIS AND CLARK VI...POTTER...ST. JOSEPH AIRPORT AND ARRINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3965 9557 3965 9534 3974 9534 3977 9487
3917 9509 3917 9518 3942 9518 3942 9557
TIME...MOT...LOC 0511Z 259DEG 27KT 3954 9552 3923 9565
LEIGHTONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 12:09 AM CDT | Special Weather Statement | EAX | Atchison, Nodaway | 36 min |
| Aug 24, 12:25 AM CDT | Areal Flood Advisory | EAX | Andrew, Atchison, Daviess, Gentry, Harrison, Holt and 3 more | 6 hr |
| Aug 24, 12:55 AM CDT | Special Weather Statement | EAX | Platte | 50 min |
| Aug 24, 3:36 AM CDT | Flash Flood Watch | EAX | Adair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 22 more | 24 hr |
| Aug 24, 6:57 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.